Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Hashimoto's and adrenal fatigue

Hi everyone.  I was hoping someone can help me on here.  Here's the history:  I was diagnosed with Hashimoto's April  after going to the doctor and telling her something was wrong for months.  She didn't listen.  It wasn't until my annual exam with my gyno that it was found.  She listened to me and had me tested and sure enough, I had hypothyroidism.  A subsequent test revealed the presence of antibodies.  A later test showed the antibodies were even higher.  Anyway, I started on 50mcg of Synthroid in April.  I started to feel better (but not significant) for about 3 weeks.  I then started to feel really tired and cold again.  I went to an endocrinologist (who I will never ever see again) and he said I have about 4% of my thyroid left.  Anyway, long story short, my TSH became normal, as well as my T4.  My T3 stayed the exact same.  No change at all from the treatment.  From my research this seems to be why I wasn't feeling good still.  Anyway, we added Cytomel at 5mcg  times a day and reduced the Synthroid.  I felt great.  I had more energy with no signs of overdose.  I was more active, better mood, and just overall felt better...for about 3-4 weeks.  I then started having heart palpitations and found that my heart would beat much faster than normal during exercise.  It started to happen even in weight training.  I would have to take breaks.  We reduced all the meds and then eliminated one.  It didn't help.  The heart racing, pals, "scared" feeling got worse.  I have now been off all meds for 11 days and still have the symptoms.  Prior to that I thought it was unlikely I was overmedicated since I was only taking 12mcg of Synthroid and 2.5 (1 x day) of Cytomel.  Then it was just the Cytomel at 2.5.  I was fine on 50 of Synthroid for a long while.

Within this time, I noticed some odd things.  My knees started hurting...so much and so suddenly that I called the doc and pharmacist to see if it was a side effect of Synthroid.  Nope.  Then I got some tingling in my hands and feet and one of my pinkies went numb.  Doc said I probably just pinched a nerve.  I also asked her about the wrinkles that had recently formed on my finger tips.  They sort of look pruned like I was in the water.  I also started getting white spots on my body.  They are flat and just look like an absence of color.  

In my quest to figure out what the heck was going on, I came across the stopthethyroidmadness.com site and it suggested that adrenal fatigue may be the cause.  I am convinced that is the reason I seem hyperthyroid.  Another website drrind.com was awesome.  It seems very clear this is an issue for me and my lab results point to it as well.  

Just before I went off meds completely, I had extensive tests run to see what was going on.  On only 2.5 mcg of Cytomel, my TSH was 0.009, but the T3 was normal.  My T4 was slightly high even though I wasn't taking any.  

Cortisol was 5 with a normal range of 4-30 I think.  

My potassium and sodium and other variables fit in with the profile on Dr. Rind's site.  

I was wondering if anyone else here has experienced similar findings and what you did to alleviate the problems.  I want to be better.  Thanks for any help.

Bree
11 Responses
Avatar universal
Forgot to say that my knees no longer hurt.  My biggest issue is the heart stuff as I get winded going up my stairs even.  Oh, and I just turned 30, 5'7", 138 pounds.  I was going to the gym 6 days a week, but I have been unable to sustain more than a walk at this point or my heart feels like it will bust out of my chest.

Thanks.
Avatar universal
Oh, and I'm female.  Sorry my post is so long.
209384 tn?1231171906
You can have Hashi's with Graves'.  This is not something I am very knowledgeable in as I only had Graves.  But your current symptoms do sound hyper.  Also don't know much about T3 and T4, but your TSH level is hyper.

The one thing I do know from this forum is that if you have Hashis/Graves it can be a wild swinging ride.

Good luck, hopefully someone can help you more.
Dac
Avatar universal
Thanks.  I do think maybe I am in a hyper phase of Hashi's while the thyroid is dying off and releasing hormones from the dead cells.  I also think I've got the adrenal issues since I have some very specific signs of it.  Thanks again.
Avatar universal
This seems like a question/problem that you should post to the endo MD on the other forum, Dr.Lupo. He's on Medhelp "doctor to patient" forum under Thyroid or Thyroid disorders. He's very knowledgeable! and helpful!!  -- You should also find a new endo.MD. I've noticed that of all the specialist I've been to, endocrinologist seem the least informative at least when it comes to thyroid related problems!! FYI, I seem to recall reading a post fairly recently in the "doctor to patient" forum ffrom someone whose t3 was too high and had hyper symptoms long after stopping cytomel. The cytomel casued the problem and it was taking awhile to resolve even though the med was stopped. Please try posting to the MD in the other forum. I think he'll have good advice for you. GOOD LUCK!
Avatar universal
The patient to doc thing wouldn't take my question.  I've tried numerous times to do it and it's always full.  I got back some results today and here they are:

Cortisol 5.0 (4-23 is normal for a.m. and 2-14 for p.m.) - mine was taken a little before 4pm

Aldosterone 7.1 (4-31 is normal)

ACTH 13.8 (0-46 is normal)

TSH 0.009
FT4 2.3 (0.8-1.6)
FT3 4.1 (1.6-5.6)

So does this help at all? Does it seem like it's not adrenal? Hashitoxicosis? Or was I just over medicated and I don't want to accept that? It just seems unlikely since I was on so little meds.
Avatar universal
I'm too new to thyroid problems to "read" your numbers, but after days of trying to post to the doctor I was eventually able to post on the "doctor to patient" forum. I think I got through very early in the morning.  good luck!
209405 tn?1189759421
I'm not an expert on numbers but doesn't your low TSH and heart palpitations suggest hyperthyroidism. I was hyperthyroid from Graves and had heart palpitations, joint problems, carpel tunnel... I had adrenal insuffiency from being hyperthyroid and I had too pee 50+ times a day. But fixing my thyroid fixed my adrenal problems. I haven't read anything where adrenals can cause your thyroid to make excess hormones. But, again, I'm not an expert and I very well could be wrong.
Avatar universal
Your adrenals don't cause you to make extra thyroid hormones, but they can cause hyperthyroid symptoms when they are too weak to process them.  I good analogy I read said that the adrenals are the engine and the thyroid hormones are the fuel.  If the engine doesn't work well, it can't use the fuel.  

I'm doing a saliva test to look into it more.  I start Armour tomorrow.  We'll see what happens I guess.  Thanks.
Avatar universal
My mom was diagnosis with Hashimoto, they found out she had it while doing her thyroid surgery.  She complained about her knees and a lot of times she could barely walk.  Her dr. said it was because of the hashimoto, the thyroid begins to attack itself and in doing so her calcium was depleting it was so bad to the point that her teeth were affected also.  Since her surgery, her knees don't hurt as much or as often, she's taking oscal and trying to get more calcium.  She doesn't have a much of the tingling and numbness in the hands and feet but she says her legs feel tired not sure it it's RLS or due to her thyroid issues.
Avatar universal
  I am so glad you wrote about the prune like fingers  I had that for two years but since I have been diagnoised with  a little hypothyroid they seem to swell and look normal I actually feel better when they are more prune like-- I  am on my  .025  mg of synthroid  because of high liver readings which may or may not be the cause. I have taken myself off with the dr. reluctant approval. My liver readings were fine in March but doubled  after synthroid for 4 months.  I am having so many similar problems.  Finger and joint pain. Neck tightens and then utter fatigue.  Some days I am at 75% then down to no energy at all.   I have been to a rheumatologist because ANA was slightly high.  I got tested for hepititis because of the high liver screening.  I am hoping the Amour will help me in .  I have to wait 5 weeks.  This has been a lousy summer.  
Will see my reg. Doc on the 9th .  I will be off synthroid for 6 weeks then start Armour.  I sure hope it helps.  I have been to the ER twice in 4 months since this all started.  I was told I was just a little hypo.  Thanks  Steph
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.